Idaho, 2005

Cold in Idaho, December 7 to 8, 2005

December 7 to 8, 2005 · NWS PIH · 3 events in 3 counties and zones

For the second straight night, bitterly cold wind chill readings affected the Snake River Plain. Wind chill temperatures were -29 in Minidoka, -30 In Aberdeen, and -35 in Taber.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

For the second straight night, bitterly cold wind chill readings affected the Snake River Plain. Wind chill temperatures were -29 in Minidoka, -30 In Aberdeen, and -35 in Taber. Schools were closed on the 8th in parts of Butte, Custer, Fremont, and Jefferson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Dec 7, 8:06 PM MST, 54 minutes earlier.

Area forecast discussion, Dec 7, 8:06 PM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
806 PM MST WED DEC 7 2005

.DISCUSSION...
WIND CHILL WARNING GOES INTO EFFECT AT 9 PM.  IDAHO FALLS AT -18
WIND CHILL LAST HOUR WITH 9 MPH WINDS.  MINIDOKA AND MANY AREAS IN
ZONE 17 VERIFYING WARNING ALREADY...MINIDOKA CARRYING -6 WITH 18 MPH
WINDS LAST OBSERVATION.  ANOTHER VERY COLD NIGHT WITH
CHALLIS...STANLEY...ISLAND PARK ALREADY IN -15 TO -20 DEGREE RANGE
ACTUAL TEMPERATURE.  REXBURG AND IDAHO FALLS ALREADY -5 TO -10
DEGREE RANGE.  TEMPERATURES ABOUT THE ONLY ISSUE THIS FORECAST AND
MADE ONLY MINOR CHANGES TO GRIDS.
GK

.PREV DISCUSSION ISSUED AT 330 PM MST WED DEC 7 2005...
SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...CONCERN FOR THE SHORT
TERM IS TEMPS. FOR TONIGHT...SUSTAINED NORTHEAST WINDS OF GREATER
THAN 10 MPH ARE ONGOING IN THE MAGIC VALLEY AND THE UPPER SNAKE
PLAIN WEST OF IDAHO FALLS AND POCATELLO. SUSTAINED WINDS OF 10 TO 20
MPH WILL CONTINUE IN THOSE AREAS THROUGH THURSDAY MORNING WITH
SURFACE HIGH BUILDING INTO THE UPPER HIGHLANDS. TEMPS IN THOSE AREAS
WILL BE WELL BELOW ZERO SO ANOTHER WIND CHILL WARNING HAS BEEN
ISSUED. ELSEWHERE...TEMPS WILL BE AS COLD IF NOT COLDER THAN THIS
MORNING. INVERSIONS WILL STRENGTHEN THROUGH THE PERIOD WITH TEMPS
REMAINING ON THE COLD SIDE OF GUIDANCE SO NUDGED TEMPS COLDER
THROUGH SAT AM. EXPECT THERE WILL BE SOME PATCHY FOG THE NEXT
SEVERAL NIGHTS...BUT EXTENT IS STILL UNKNOWN. FOG AND STRATUS MAY
BECOME MORE EXTENSIVE AS WINDS ARE FORECAST TO WEAKEN OVER THE
COURSE OF THE NEXT FEW DAYS. OTHER THAN THE COLD TEMPS...NO PRECIP
IS FORECAST THROUGH THE PERIOD.  WAW

.LONG TERM...SUNDAY THROUGH WEDNESDAY. REX BLOCK PATTERN CONTINUES
OVER WESTERN US SUNDAY THROUGH MONDAY. BY TUE...GFS AND DERIVATIVES
INDICATE WAVE SLIDING ONSHORE AND THEN SPLITTING. NORTHERN STREAM
TROF SLIDES ACROSS REGION TUE WITH SOUTHERN PORTION OF SPLIT DIVING
SOUTH THROUGH CALIFORNIA. ECMWF SLOWER...KEEPING RIDGE OVER PACNW
TUE AND THEN BRINGING WEAK WAVE THROUGH TOP OF RIDGE ON WED.
UNCERTAINTY ABOUNDS...BUT HAVE INCREASED POPS SLIGHTLY TUE THRU WED
MAINLY OVER CENTRAL MTNS. LEFT THE REMAINDER OF THE FCST DRY. DMH &&

.AVIATION...SFC BASED INVERSIONS MAY POSE PROBLEM TONIGHT WITH
PATCHY FOG AND LOW STRATUS POSSIBLE IN VALLEYS/BASINS BY SUNRISE AND
THEN THROUGH MORNING. OTHERWISE VFR CONDITIONS EXPECTED MOST AREAS.
DMH
&&

.PIH WATCHES/WARNINGS/ADVISORIES...WIND CHILL WARNING FOR ZONES
17/20/21 TONIGHT THROUGH THURSDAY MORNING. SEE BOIWSWPIH STATEMENT
FOR FURTHER DETAILS.
&&
Hazardous weather outlook, Dec 7, 3:30 PM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
330 PM MST WED DEC 7 2005

IDZ017>025-031-032-081215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
330 PM MST WED DEC 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...
FRIGID TEMPERATURES WILL CONTINUE OVERNIGHT WITH OVERALL LOW
TEMPERATURES VERY SIMILIAR TO LOWS WEDNESDAY MORNING. AREAS
THROUGH THE SNAKE RIVER PLAIN FROM THE ARCO DESERT SOUTH TO THE
RESERVOIR AND WEST TO SHOSHONE MAY SEE DANGEROUS WIND CHILL READINGS
BETWEEN 20 BELOW AND 30 BELOW ZERO. ALL PERSONS THROUGHOUT EAST
IDAHO SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM THE VERY
COLD TEMPERATURES.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. FRIGID
TEMPERATURES WILL CONTINUE FRIDAY WITH SUBZERO LOWS AND HIGHS ONLY
IN THE SINGLE DIGITS TO MID TEENS.  TEMPERATURES WILL MODERATE OVER
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS. THIS WOULD INCLUDE ALL HAIL...WIND...HEAVY RAIN AND
FLOODING REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE
LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE
1-800 SEVERE WEATHER HOTLINE...OR OTHER STANDARD OPERATING
PROCEDURES.

Event by event

3 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Eastern Magic Valley

When
December 7, 9:00 PM MST to December 8, 9:00 AM MST
Where
Eastern Magic Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Lower Snake River Plain

When
December 7, 9:00 PM MST to December 8, 9:00 AM MST
Where
Lower Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Cold/Wind Chill, Upper Snake River Plain

When
December 7, 9:00 PM MST to December 8, 9:00 AM MST
Where
Upper Snake River Plain forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483320, 5483321, 5483322.